Tennessee, 2018

Damaging Wind in Tennessee, June 12, 2018

June 12, 2018 · NWS MEG · 1 event in 1 county or zone

A passing upper level disturbance combined with an unstable airmass to produce an isolated severe storm across portions of southwest Tennessee during the evening hours of June 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A passing upper level disturbance combined with an unstable airmass to produce an isolated severe storm across portions of southwest Tennessee during the evening hours of June 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 12, 5:28 PM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 12, 5:28 PM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
628 PM CDT Tue Jun 12 2018

.UPDATE...
See 00z aviation discussion below.

&&

.PREV DISCUSSION... /issued 303 PM CDT Tue Jun 12 2018/

DISCUSSION...
Typical early/midsummer pattern will prevail through the next
seven days. A 500mb height ridge center will shift east from NM to
TX by Thursday, and to the Ohio River valley by Sunday.

Midsouth rain chances will gradually decrease, if not diminish
altogether, by Thursday. This pattern will continue through
Monday. With 700mb temps near 10C, the atmosphere will remain
capped to deep moist convection, except during the heat of day.
Where isolated storms manage to form, a few may persist into the
early evening. GFS continues to exhibit a nocturnal wet bias under
the upper ridge, and expect the nighttime hours to predominately
dry.

Late week afternoon heat indices will approach 105 degrees over
northeast AR, where higher dewpoints pool over the delta. Heat
advisories may be needed as we approach late week.

Looking out beyond the extended into the middle part of next
week... GFS and ECMWF depict a retrograding cut-off upper low
over the Great Basin and northwest flow aloft from the northern
plains into the Carolinas. Such a pattern would likely bring a
cold front (i.e., near-normal temperatures) and increased rain
chances to the Midsouth.

PWB

&&

.AVIATION...
/00z TAFs/

A line of thunderstorms will move south across the region this
evening with isolated thunderstorms developing ahead of the line.
Very heavy rainfall and localized strong winds will accompany
these storms. Expect this convection to weaken around sunset but
additional activity is possible overnight. Outflow from this
evening's storms may stabilize the area into Wednesday morning,
but diurnal showers and thunderstorms are anticipated again
tomorrow afternoon. Winds will be relatively light with VFR
conditions outside of convection.

Johnson

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, Jun 12, 2:50 PM CST, 5 hours 15 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
350 PM CDT Tue Jun 12 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-132300-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
350 PM CDT Tue Jun 12 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A Marginal Risk for severe storms exists late this afternoon and
early evening. Damaging wind and possible large hail will be the
main threats from these storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few storms could become strong to severe on Wednesday. Damaging
wind and possible large hail will be the main threats from these
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

PWB

In the hours before

Special weather statement, Jun 12, 5:31 PM CST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Memphis TN
631 PM CDT TUE JUN 12 2018

ARZ028-TNZ019-048-130000-
Mississippi AR-Lauderdale TN-Dyer TN-
631 PM CDT TUE JUN 12 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 700 PM CDT
FOR...

Northeastern Mississippi County in eastern Arkansas...
North central Lauderdale County in southwestern Tennessee...
Southwestern Dyer County in northwestern Tennessee...

At 631 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located over Gosnell, moving east at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Mississippi...north central Lauderdale and
southwestern Dyer Counties should monitor this storm closely.

LAT...LON 3598 8962 3579 8966 3586 9005 3600 9000
      3600 8982
TIME...MOT...LOC 2331Z 288DEG 30KT 3596 8997
Local storm report, Jun 12, 5:32 PM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
632 PM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             2 NNW HORN LAKE         34.98N  90.05W
06/12/2018  M0.88 INCH       DESOTO             MS   SOCIAL MEDIA

            DIME TO NICKEL SIZE HAIL REPORTED ALONG STATE LINE ROAD
            BETWEEN HORN LAKE ROAD AND TULANE ROAD.

&&

MJ
Special weather statement, Jun 12, 6:21 PM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Memphis TN
721 PM CDT TUE JUN 12 2018

MSZ002-130045-
Marshall MS-
721 PM CDT TUE JUN 12 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 745 PM CDT
FOR...

Central Marshall County in northwestern Mississippi...

At 721 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Marianna, or 9 miles west of Holly Springs, moving
east at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in central Marshall County should monitor this storm closely.

LAT...LON 3469 8968 3483 8965 3487 8938 3468 8943
TIME...MOT...LOC 0021Z 250DEG 29KT 3477 8961
Special weather statement, Jun 12, 6:28 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Memphis TN
728 PM CDT TUE JUN 12 2018

MSZ002-003-130045-
Marshall MS-Benton MS-
728 PM CDT TUE JUN 12 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 745 PM CDT
FOR...

Northeastern Marshall County in northwestern Mississippi...
Northwestern Benton County in northeastern Mississippi...

At 728 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Slayden, or 8 miles north of Holly Springs, moving
east at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Marshall and northwestern Benton Counties
should monitor this storm closely.

LAT...LON 3483 8949 3496 8949 3497 8920 3482 8922
TIME...MOT...LOC 0028Z 270DEG 21KT 3489 8945
Special weather statement, Jun 12, 6:51 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Memphis TN
751 PM CDT TUE JUN 12 2018

MSZ002>004-130115-
Tippah MS-Marshall MS-Benton MS-
751 PM CDT TUE JUN 12 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 815 PM CDT
FOR...

Northwestern Tippah County in northeastern Mississippi...
Northeastern Marshall County in northwestern Mississippi...
Central Benton County in northeastern Mississippi...

At 750 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Snow Lake Shores, or 7 miles northeast of Holly
Springs, moving east at 45 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Tippah...northeastern Marshall and central
Benton Counties should monitor this storm closely.

LAT...LON 3476 8941 3490 8939 3492 8899 3472 8899
TIME...MOT...LOC 0050Z 270DEG 41KT 3483 8932
Special weather statement, Jun 12, 7:29 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Memphis TN
829 PM CDT TUE JUN 12 2018

TNZ088-130200-
Shelby TN-
829 PM CDT TUE JUN 12 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 900 PM CDT
FOR...

Northeastern Shelby County in southwestern Tennessee...

At 829 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located over Millington, moving east at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Shelby County should monitor this storm
closely.

LAT...LON 3537 9008 3539 9007 3540 9004 3538 8964
      3537 8964 3537 8963 3517 8964 3528 9010
TIME...MOT...LOC 0129Z 290DEG 12KT 3531 8985

The radar

The Memphis radar (KNQA), 21 km away, was scanning. The volume nearest the first event began at 02:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
June 12, 8:05 PM CST to 8:10 PM CST
Where
Shelby County, 1.63 mi WSW of Lenow to 1.25 mi WSW of Lenow
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
NWS Employee
Coordinates
35.175, -89.778

Large tree down closing Dexter Street near the entrance to Fletcher Creek Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767124.